Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 176, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2020, 5:25 PM CDT for 4 counties in North Dakota. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2020, 5:25 PM CDT (22:25 UTC)
- Expired
- Jul 17, 2020, 6:30 PM CDT
- In force
- 65 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Benson County, ND, Eddy County, ND, Nelson County, ND, Ramsey County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 84 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 5:45 PM CDT | HAIL 0.88 | Tolna, ND | |
| Jul 17, 6:01 PM CDT | TSTM WND DMG | Mcville, ND | TREES BLOWN DOWN BY THUNDERSTORM GUST FRONT. REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 12:30 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 610 J/kg
- Mixed-layer CIN
- -328 J/kg
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.1
The text
As transmitted.
148
WUUS53 KFGF 172225
SVRFGF
NDC005-027-063-071-172330-
/O.NEW.KFGF.SV.W.0176.200717T2225Z-200717T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
525 PM CDT Fri Jul 17 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Benson County in northeastern North Dakota...
Nelson County in northeastern North Dakota...
Southeastern Ramsey County in northeastern North Dakota...
Northeastern Eddy County in northeastern North Dakota...
* Until 630 PM CDT.
* At 525 PM CDT, a severe thunderstorm was located near Warwick, or
19 miles southeast of Devils Lake, moving east at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hamar around 530 PM CDT.
Tolna around 545 PM CDT.
Mapes around 615 PM CDT.
Michigan around 625 PM CDT.
Petersburg around 630 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4819 9791 4767 9788 4767 9836 4768 9888
4800 9891
TIME...MOT...LOC 2225Z 258DEG 22KT 4787 9865
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
Knutsvig3 follow-up statements
346
WWUS53 KFGF 172233
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
533 PM CDT Fri Jul 17 2020
NDC005-027-063-071-172330-
/O.CON.KFGF.SV.W.0176.000000T0000Z-200717T2330Z/
Benson ND-Nelson ND-Ramsey ND-Eddy ND-
533 PM CDT Fri Jul 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN BENSON...NELSON...SOUTHEASTERN RAMSEY AND
NORTHEASTERN EDDY COUNTIES...
At 532 PM CDT, a severe thunderstorm was located near Hamar, or 20
miles southeast of Devils Lake, moving east at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated. At 510 PM, baseball size hail was reported
10 miles east of Sheyenne.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Tolna around 540 PM CDT.
Bartlett around 550 PM CDT.
Lakota around 600 PM CDT.
Mapes around 610 PM CDT.
Michigan around 615 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4819 9791 4767 9788 4767 9836 4768 9874
4800 9876
TIME...MOT...LOC 2232Z 250DEG 27KT 4789 9856
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
Knutsvig982
WWUS53 KFGF 172302
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
602 PM CDT Fri Jul 17 2020
NDC005-027-071-172309-
/O.CAN.KFGF.SV.W.0176.000000T0000Z-200717T2330Z/
Benson ND-Ramsey ND-Eddy ND-
602 PM CDT Fri Jul 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENSON...
SOUTHEASTERN RAMSEY AND NORTHEASTERN EDDY COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled. Another
severe thunderstorm warning remains in effect to the west of
this storm over Benson, Ramsey, and Eddy counties.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern North Dakota. A Severe Thunderstorm Watch also remains
in effect until 100 AM CDT for southeastern North Dakota.
LAT...LON 4819 9791 4767 9788 4767 9836 4769 9851
4802 9839
TIME...MOT...LOC 2259Z 261DEG 25KT 4787 9829
$$
NDC063-172330-
/O.CON.KFGF.SV.W.0176.000000T0000Z-200717T2330Z/
Nelson ND-
602 PM CDT Fri Jul 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NELSON COUNTY...
At 559 PM CDT, a severe thunderstorm was located near Pekin, or 31
miles southeast of Devils Lake, moving east at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
McVille around 605 PM CDT.
Petersburg around 630 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4819 9791 4767 9788 4767 9836 4769 9851
4802 9839
TIME...MOT...LOC 2259Z 261DEG 25KT 4787 9829
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
Knutsvig458
WWUS53 KFGF 172326
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
626 PM CDT Fri Jul 17 2020
NDC063-172336-
/O.EXP.KFGF.SV.W.0176.000000T0000Z-200717T2330Z/
Nelson ND-
626 PM CDT Fri Jul 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR NELSON COUNTY WILL EXPIRE AT
630 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern North Dakota. A Severe Thunderstorm Watch also remains
in effect until 100 AM CDT for southeastern North Dakota.
LAT...LON 4819 9791 4767 9788 4767 9836 4769 9851
4802 9839
TIME...MOT...LOC 2326Z 258DEG 22KT 4790 9805
$$
KnutsvigWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:07 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 17, 4:07 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
407 PM CDT Fri Jul 17 2020
.MESOSCALE DISCUSSION...
Issued at 406 PM CDT Fri Jul 17 2020
With temperatures in the upper 80s to low 90s and dew points up
around 70 the airmass is significantly unstable. ML CAPE values in
excess of 3500 J/kg will be present through at least this evening
and possibly into the overnight. This instability will fall after
storms pass and remove the potential energy from the atmosphere.
Bulk shear is more moderate will values around 40 knots for the 0 to
6 km layer. This is expected to improve later in the day in the near
storm environment, which will increase the chances for additional
organized severe convection. Expect the current line of storms to
move to the east or southeast along the gradient of the highest CAPE
values this evening. Additional development has started to occur
west of Bismarck and this is expected to move east into eastern
North Dakota later this evening. By the time these storms move into
eastern North Dakota upscale growth will lead to a likely linear
storm mode so the threat will most likely be wind with chances for
isolated tornadoes. Hail could be a threat if a discrete storm mode
can prevail, but based on storm trends so far today a linear storm
mode looks more likely.
Precipitable water values near and over 1.5 inches are present
across eastern North Dakota supported by strong moisture transport
aloft. This will only increase later thanks to the low level jet
and could lead to precipitable water values near 2 inches, which
is near the climatological maximum for our area this time of year.
The threat for flooding will determine more of storm speed and
antecedent conditions. Most storm motions should be fast enough
for the flash flood threat to be more localized in nature in urban
areas and locations that have had an excess of rain over the past
month like Kittson County, MN.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 216 PM CDT Fri Jul 17 2020
See mesoscale discussion issued at 1:43pm for latest thinking on
evolution of storms and main threats through ~5pm. As of 2:15pm,
it appears that large DCAPE combined with storms starting to
become more surface based has allowed for the significant wind
threat to increase rapidly. This area also favorable for a tornado
over the next couple hours given favorable low level shear
environment. Anticipate this activity to build southeast into
greatest instability with swaths of significant winds the main
threat (along with the threats of ~2 inches, brief tornado, and
localized flash flooding).
.LONG TERM...(Saturday through Friday)
Issued at 216 PM CDT Fri Jul 17 2020
For Saturday...winds become northwesterly behind the system bringing
in cooler and drier air to the region as surface high pressure
builds in and storms continue moving east.
The pattern through the rest of the period beginning on Sunday shows
the upper trof sagging to the south...which will help keep
temperatures a bit more seasonable through the middle of next week
when ridging returns and temperatures again gradually warm up.
Otherwise...a series of disturbances will propagate through the
flow...keeping chances for precipitation in the picture through the
end of the period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1253 PM CDT Fri Jul 17 2020
Main aviation threat will be a line of thunderstorms expected to
move through the region from west to east. This line of
thunderstorms will likely contain very strong wind gusts.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory until 7 PM CDT this evening for NDZ038-039-049-052-
053.
MN...None.
MESOSCALE...NC
SHORT TERM...TG
LONG TERM...BH
AVIATION...TGHazardous weather outlook, Jul 17, 5:22 AM CDT, 12 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 522 AM CDT Fri Jul 17 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039- 049-052-053-181030- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh-Grand Forks-Steele-Traill-Cass-Ransom-Sargent- Richland- 522 AM CDT Fri Jul 17 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are likely today across the area, with large hail up to 2 inches, brief line-embedded tornadoes, and damaging wind gusts of 75 mph or greater. Significant wind damage is likely with todays strongest storms. Localized flash flooding is possible. Heat index values will reach or slightly exceed 100 degrees today in southeastern ND. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorm chances are expected through next Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. NDZ006-007-014-015-024-026-028-038-054-181030- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes- Western Walsh- 522 AM CDT Fri Jul 17 2020 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are likely today across the area, with hail 2 inches or larger, tornadoes, and damaging wind gusts of 75 mph or greater. Significant wind damage is likely with today's strongest storms. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periodic thunderstorm chances are expected through next Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 17, 4:24 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
424 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM TSTM WND GST 4 WNW CHURCHS FERRY 48.29N 99.27W
07/17/2020 M59.00 MPH Benson ND MESONET
SECONDARY PEAK WINDS AT AN RWIS STATION ALONG HIGHWAY 2.
&&
GGUSTLocal storm report, Jul 17, 4:38 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
438 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST 2 ESE GRAFTON 48.40N 97.36W
07/17/2020 M56 MPH Walsh ND ASOS
PEAK WIND MEASURED AT THE GRAFTON AIRPORT.
&&
GGUSTLocal storm report, Jul 17, 4:56 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
456 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM TSTM WND GST 6 W GRAND FORKS 47.92N 97.20W
07/17/2020 M58 MPH Grand Forks ND ASOS
PEAK WINDS MEASURED AT THE GRAND FORKS AIRPORT /KGFK/.
&&
GGUSTLocal storm report, Jul 17, 5:02 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
502 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND GST 3 NNW GRAND FORKS 47.96N 97.10W
07/17/2020 E65.00 MPH Grand Forks ND AMATEUR RADIO
GUSTS ESTIMATED FROM 60 TO 65 MPH.
&&
GGUSTLocal storm report, Jul 17, 5:03 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
503 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TSTM WND GST 4 WNW CHURCHS FERRY 48.29N 99.27W
07/17/2020 M66 MPH Benson ND MESONET
PEAK WIND MEASURED AT AN RWIS STATION ALONG HIGHWAY 2.
&&
GGUSTLocal storm report, Jul 17, 5:15 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
515 PM CDT FRI JUL 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND GST 6 WNW GRAND FORKS 47.95N 97.19W
07/17/2020 M61 MPH Grand Forks ND ASOS
PEAK WIND MEASURED AT THE GRAND FORKS AIRPORT /KGFK/.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 3:31 AM CDT | Heat Advisory | FGF | Barnes, Cass, Ransom, Richland, Sargent | 15 hr |
| Jul 17, 2:01 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Towner | 59 min |
| Jul 17, 2:22 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner | 53 min |
| Jul 17, 2:33 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina | 57 min |
| Jul 17, 2:56 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Pembina, Ramsey, Towner, Walsh | 64 min |
| Jul 17, 3:21 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 54 min |
| Jul 17, 3:31 PM CDT | Special Weather Statement | FGF | Pembina | 59 min |
| Jul 17, 3:47 PM CDT | Tornado Warning | FGF | Benson, Ramsey | 22 min |
| Jul 17, 3:54 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Grand Forks, Nelson, Pembina, Ramsey, Walsh | 51 min |
| Jul 17, 4:09 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey | 66 min |
| Jul 17, 4:13 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 62 min |
| Jul 17, 4:18 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 57 min |
| Jul 17, 4:21 PM CDT | Areal Flood Advisory | FGF | Benson, Ramsey | 3 hr |
| Jul 17, 4:23 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Pembina, Walsh | 67 min |
| Jul 17, 4:49 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Nelson, Ramsey | 41 min |
| Jul 17, 4:58 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Traill | 62 min |
| Jul 17, 5:10 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Nelson, Ramsey, Towner | 65 min |
| Jul 17, 5:21 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 54 min |
| Jul 17, 5:39 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Eddy, Ramsey | 66 min |
| Jul 17, 5:54 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 66 min |
| Jul 17, 6:35 PM CDT | Severe Thunderstorm Warning | FGF | Eddy, Griggs, Steele | 55 min |
| Jul 17, 6:46 PM CDT | Special Weather Statement | FGF | Benson | 44 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.